Alert archive / California / River Flood Warnings in 2023
River Flood Warning 3, NWS Eureka, CA
NWS Eureka, CA issued this river flood warning at Jan 5, 2023, 1:44 AM PST for Mendocino County, California. It was in force for 8 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 5, 2023, 1:44 AM PST (09:44 UTC)
- Expired
- Jan 5, 2023, 10:03 AM PST
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 155 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Navarro River near Navarro (NVRC1).
- Minor stage
- 23 ft
- Moderate stage
- 30 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 11468000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
841
WGUS46 KEKA 050944
FLWEKA
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
144 AM PST Thu Jan 5 2023
...The National Weather Service in Eureka CA has issued a Flood
Warning for the following rivers in California...
Navarro River at Navarro affecting Mendocino County.
For the Navarro River...including Navarro...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at weather.gov/eka.
The next statement will be issued this afternoon at 130 PM PST.
&&
CAC045-052145-
/O.NEW.KEKA.FL.W.0003.230105T0944Z-230106T1200Z/
/NVRC1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
144 AM PST Thu Jan 5 2023
...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING TO LATE TONIGHT...
* WHAT...Minor flooding is forecast.
* WHERE...Navarro River at Navarro.
* WHEN...From early this morning to late tonight.
* IMPACTS...At 23.0 feet, Flooding of Highway 128 approximately 5
miles east of Highway 1 is certain and the road will be closed.
Motorists should use alternate routes.
* ADDITIONAL DETAILS...
- At 1:15 AM PST Thursday the stage was 20.8 feet.
- Forecast...The river will continue to rise into the morning,
probably peaking at 25 ft. It will begin falling by mid day.
The river will fall below flood stage by late this afternoon.
It will then rise above flood stage Saturday afternoon to
23.9 feet Saturday evening. It will fall to 23.3 feet late
Saturday evening then rise again.
- Flood stage is 23.0 feet.
- Flood History...This crest compares to a previous crest of
23.7 feet on 02/14/2019.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3921 12354 3914 12366 3917 12375 3925 12376
$$
JLW1 follow-up statement
702
WGUS86 KEKA 051803
FLSEKA
Flood Statement
National Weather Service Eureka CA
1003 AM PST Thu Jan 5 2023
...The Flood Warning is cancelled for the following rivers in
California...
Navarro River at Navarro affecting Mendocino County.
CAC045-051915-
/O.CAN.KEKA.FL.W.0003.000000T0000Z-230105T1803Z/
/NVRC1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1003 AM PST Thu Jan 5 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Navarro River at Navarro.
* ADDITIONAL DETAILS...
- At 9 AM the river was at 20.8 feet and receding.
- Forecast...The river is below flood stage and is expected to
continue to recede through Friday afternoon.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3921 12354 3914 12366 3917 12375 3925 12376
$$
DBWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Jan 4, 5:00 PM PST, 8 hours 44 minutes earlier.
Area forecast discussion, Jan 4, 5:00 PM PST, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
500 PM PST Wed Jan 4 2023
.SYNOPSIS...A very strong 955 mb Pacific cyclone is nearing closer
to the coast today. The storm is creating heavy rain and flooding,
strong to damaging winds, very large surf and heavy high elevation
snow.
&&
.DISCUSSION...Strong to damaging winds are underway over the region.
There are many reports coming in of downed trees and power lines,
and this is creating hazardous conditions and power outages. There
have also been reports of structural damage to buildings due to
winds and tree falls. Winds have gusted over 60mph to the coast,
and higher elevations have been gusting to 80 mph, and in one case
up 94 mph on Upper Bear River Road. Winds are temporarily easing
slightly, but will quickly ramp back up overnight as the strong
cyclone nears the coast. Winds will finally weaken into Thursday.
Rainfall totals with the associated atmospheric river have been
on the lower side thus far, and the forecast river crests have
backed down somewhat. The flood threat remains with such
saturated grounds and more of a convective transition occurring.
Flood stage is still expected to just be reached tonight on the
Russian River.- Hopland. See the hydrology section below.
Instability will increase this evening through Thursday, with up
to 500 J/kg of CAPE. Well defined areas of PVA will arrive
overnight, and this will enhance thunderstorm activity, especially
along and south of Cape Mendocino. Some thunderstorms will be on
the stronger side in the described area, especially Thursday
afternoon and evening when an apparent waterspout threat will
develop south of Cape Mendocino. Snow levels are rising above
60000 feet, but will come back down to as low as 3500 feet
Thursday night. Expect more disruptive snowfall at Scott Mountain
Pass.
The rain and winds will further ease Thursday night and into
Friday. Rain and southerly winds will begin increasing Friday
night through Saturday night from a weaker cyclone forming
downstream of highly invigorated jet stream winds over the
Pacific. The cyclone will move into a region once again of broad
upper diffluence fanning out over the West Coast, and will tap
into another atmospheric river. The additional rainfall expected
over the saturated ground with existing elevated river levels will
bring more of a flooding threat. This next storm will not be
nearly as windy as the current storm, with ridgetop winds gusting
from 30 to 40 mph. Rainfall totals through the weekend are
currently forecast at 2-3 inches for the northern half of the area
and 3-5 inches south, with up to 6 inches in the higher
elevations. This pattern looks to hold beyond that in the extended
forecast, with more potential rain events and flooding concerns
continuing. /JJW
&&
.AVIATION...An atmospheric river will impact NWRN CA through
tonight. Periods of heavy rain, south-southeast winds occasionally
gusting from 30-60 kt, and extreme low-level wind shear will impact
all TAF sites through early to mid Thursday morning. In addition, a
roughly 10 percent probability of thunderstorms will exist at
KUKI late this evening into the night. After Thursday morning,
showers will persist across the region, but rainfall rates and
low-level winds are forecast to weaken significantly.
&&
.MARINE...ASCAT confirmed storm force southerly winds continue
across all zones this afternoon then weaken to Gale Force this
evening after a frontal boundary pushes onshore. Southerlies are
expected to pulse again to storm force Thursday morning across the
outers and northern inners as the associated strong low tracks
northward offshore. Winds significantly weaken Thursday afternoon,
although another round of gales are possible Friday as another front
approaches. Periods of strong southerly winds are expected to
continue for the foreseeable future as fronts continually move
onshore.
Large, steep seas have developed this afternoon in response to these
southerly winds. Locally generated southerly seas are expected to
peak around 25 ft early Thursday, then filter out through the day.
Meanwhile, a large W swell fills in early Thursday morning, with
wave heights reaching 25 to 30 ft during the day Thurs. This will
lead to very large and chaotic seas through the day Thurs. The W
swell is expected to quickly decay Friday, then be reinforced by a
few W swells through the weekend, holding around 10 ft. Southerly
seas will pulse once again Friday with the next front as well,
particularly in the northern waters.
&&
.HYDROLOGY...Soils remain mostly saturated, and conditions are
primed for more flooding. Heavy precipitation through Thursday
will continue the threat of flooding, especially in Mendocino
County. An areal Flood Watch is out for the most of the area
except for rain shadowed areas north. A flood warning remains for
the Russian River - Hopland, but current guidance only briefly
takes it above the flood stage of 15 feet late tonight. The
warning has been canceled on the Navarro due to a lower expected
crest. The Eel River at Fernbridge and Mad River - Arcata will
reach Monitor stage through Friday.
Flash Flood Watches remain for the far S and SW portions of the
Six Rivers Lightning Complex burn scar, the Southern August
Complex burn scar and the Coffee Creek portion of the River
Complex burn scar. A combination of terrain enhanced rainfall
rates from the strong southerly winds, and some coastal convective
activity will continue the threat for an opportunity for debris
flow in these mostly remote, isolated areas. The Eel, Russian and Navarro
rivers are forecast to crest into Flood Stage through the weekend
with another atmospheric river. /JJW
&&
.BEACH HAZARDS...A high surf warning continues for all coastal
areas starting early Thursday morning and lasting through early
Friday morning. The largest breakers are forecast to build to around
30 feet by midday on Thursday. These breaking waves will lead to
increased wave run-up on beaches with waves topping and washing over
large rocks and jetties. These large breakers can be erratic and
unpredictable, and will be capable of lifting up large logs and
sweeping people into frigid and turbulent ocean waters. Even
experienced and strong swimmers will succumb to cold water in a
matter of minutes. People getting swept into the ocean and drowning
is one our leading causes of weather related deaths. Stay away from
the beaches on Thursday. Mariners traversing the bar and harbor
entrances will need to stay in port until the threat subsides on.
Additionally, a coastal flood warning has been issued for high tides
Thursday morning. The strong low offshore has brought a local 1.0 to
1.5 ft storm surge to portions of the coast today, and this is
expected to continue through the high tide Thursday. This high tide,
along with the large surf, are expected to inundate low-lying
coastal areas, particularly those susceptible to wave action like
Highway 101 near South Beach in Del Norte and New Navy Base Rd on
the north spit of Humboldt Bay. Portions of the Mendocino coastline
will likely see coastal flooding as well with this combination of
large surf and high tides.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
High Wind Warning until 10 AM PST Thursday for CAZ101>106-
109-110-112.
High Surf Warning from 3 AM Thursday to 6 AM PST Friday for
CAZ101-103-104-109.
Coastal Flood Warning from 8 AM to 11 AM PST Thursday for
CAZ101-103-104-109.
Flood Watch through Thursday afternoon for CAZ103-104-106-
108>115.
Flash Flood Watch through Thursday evening for CAZ105.
Wind Advisory until 10 AM PST Thursday for CAZ107-108-111-
113>115.
Winter Storm Warning until 4 PM PST this afternoon for
CAZ107.
Flash Flood Watch through Thursday afternoon for CAZ107-111-
114.
NORTHWEST CALIFORNIA COASTAL WATERS...
Flood Watch through Thursday afternoon for PZZ410.
Storm Warning until 10 AM PST Thursday for PZZ450-470.
Storm Warning until 7 PM PST this evening for PZZ455.
Storm Warning until 4 AM PST Thursday for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Jan 4, 2:24 PM PST, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 224 PM PST Wed Jan 4 2023 CAZ101-052230- Coastal Del Norte- 224 PM PST Wed Jan 4 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM PST THURSDAY... ...HIGH SURF WARNING IN EFFECT FROM 3 AM THURSDAY TO 6 AM PST FRIDAY... ...COASTAL FLOOD WARNING IN EFFECT FROM 8 AM TO 11 AM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A High Wind Warning is currently in effect. A High Surf Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A High Wind Warning is currently in effect. A High Surf Warning is currently in effect. A Coastal Flood Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ106-110-112-052230- Southern Humboldt Interior-Northwestern Mendocino Interior- Southwestern Mendocino Interior- 224 PM PST Wed Jan 4 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM PST THURSDAY... ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Flood Watch is currently in effect. A High Wind Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Flood Watch is currently in effect. A High Wind Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ102-052230- Del Norte Interior- 224 PM PST Wed Jan 4 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A High Wind Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A High Wind Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ108-113-115-052230- Southern Trinity-Southeastern Mendocino Interior-Southern Lake- 224 PM PST Wed Jan 4 2023 ...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THURSDAY... ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Flood Watch is currently in effect. A Wind Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Flood Watch is currently in effect. A Wind Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ111-114-052230- Northeastern Mendocino Interior-Northern Lake- 224 PM PST Wed Jan 4 2023 ...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THURSDAY... ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Flood Watch is currently in effect. A Flash Flood Watch is currently in effect. A Wind Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Flood Watch is currently in effect. A Flash Flood Watch is currently in effect. A Wind Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ105-052230- Northern Humboldt Interior- 224 PM PST Wed Jan 4 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM PST THURSDAY... ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Flash Flood Watch is currently in effect. A High Wind Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Flash Flood Watch is currently in effect. A High Wind Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ103-104-109-052230- Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast- 224 PM PST Wed Jan 4 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM PST THURSDAY... ...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... ...HIGH SURF WARNING IN EFFECT FROM 3 AM THURSDAY TO 6 AM PST FRIDAY... ...COASTAL FLOOD WARNING IN EFFECT FROM 8 AM TO 11 AM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Flood Watch is currently in effect. A High Wind Warning is currently in effect. A High Surf Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Flood Watch is currently in effect. A High Wind Warning is currently in effect. A High Surf Warning is currently in effect. A Coastal Flood Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ107-052230- Northern Trinity- 224 PM PST Wed Jan 4 2023 ...WINTER STORM WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THURSDAY... ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Wind Advisory is currently in effect. A Winter Storm Warning is currently in effect. A Flash Flood Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Wind Advisory is currently in effect. A Flash Flood Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
In the hours before
Local storm report, Jan 5, 12:13 AM PST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1213 AM PST THU JAN 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM NON-TSTM WND GST 3 NW GUALALA 38.80N 123.57W
01/04/2023 E45 MPH MENDOCINO CA DEPT OF HIGHWAYS
NORTHBOUND/SOUTHBOUND FULL CLOSURE OF HWY 1
DUE TO A DOWNED TREE.
&&
JLWLocal storm report, Jan 5, 12:16 AM PST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1216 AM PST THU JAN 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM NON-TSTM WND GST POINT ARENA 38.91N 123.70W
01/05/2023 E30 MPH MENDOCINO CA DEPT OF HIGHWAYS
NORTHBOUND/SOUTHBOUND FULL CLOSURE OF HWY 1
DUE TO A DOWNED TREE FROM LAKE ST. TO MAIN
ST. IN POINT ARENA.
&&
JLWLocal storm report, Jan 5, 12:19 AM PST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1219 AM PST THU JAN 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM NON-TSTM WND GST 2 NNW POINT ARENA 38.94N 123.71W
01/04/2023 E44 MPH MENDOCINO CA DEPT OF HIGHWAYS
NORTHBOUND/SOUTHBOUND HWY 1 FULL CLOSURE
FROM MINER HOLE RD TO GASKER SLOUGH DUE TO A
DOWNED TREE.
&&
JLWLocal storm report, Jan 5, 12:25 AM PST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1225 AM PST THU JAN 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM NON-TSTM WND GST 2 WSW WITTER SPRINGS 39.18N 123.02W
01/04/2023 E40 MPH LAKE CA DEPT OF HIGHWAYS
TRAFFIC COLLISION DUE TO DOWNED TREE IN
WESTBOUND LANE OF STATE HWY 20 (WB LANE
CLOSED).
&&
JLWLocal storm report, Jan 5, 12:30 AM PST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1230 AM PST THU JAN 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM NON-TSTM WND GST 1 S BUCKINGHAM PARK 39.00N 122.75W
01/04/2023 E33 MPH LAKE CA LAW ENFORCEMENT
40 FEET TALL AND 8 INCH DIAMETER TREE DOWN
AT THE INTERSECTION OF SODA BAY RD AND
CRYSTAL DR BLOCKING BOTH LANES.
&&
JLWLocal storm report, Jan 5, 12:51 AM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1251 AM PST THU JAN 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM NON-TSTM WND GST 1 SE KELSEYVILLE 38.97N 122.83W
01/05/2023 E30 MPH LAKE CA LAW ENFORCEMENT
DOWNED TREE BLOCKING THE WHOLE ROADWAY AT
SINGLE SPRINGS RD / COLD CREEK DR.
&&
JLWThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 7:11 PM PST | Gale Warning | EKA | 14 hr | |
| Jan 5, 9:00 AM PST | Gale Warning | EKA | 66 hr | |
| Jan 5, 9:00 AM PST | Hazardous Seas Warning | EKA | 18 hr | |
| Jan 5, 2:45 PM PST | Storm Watch | EKA | 12 hr |
Nearby
River Flood Warnings in California, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.